[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.8.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1990

Acute Renal Failure Due to Ciprofloxacin

Author Affiliations

From the Departments of Medicine (Drs Allon and Lopez) and Pathology (Dr Min), University of Oklahoma School of Medicine and the Nephrology Section, Veterans Affairs Medical Center (Dr Allon), Oklahoma City.

Arch Intern Med. 1990;150(10):2187-2189. doi:10.1001/archinte.1990.00390210141030
Abstract

• Acute renal failure developed in three patients within a few days of starting ciprofloxacin hydrochloride therapy. An allergic interstitial nephritis was suggested by fever and eosinophiluria in one patient and by erythema multiforme in another. A kidney biopsy specimen confirmed this diagnosis in one patient. Renal function Improved shortly after withdrawal of the drug in all three patients. Literature survey revealed an additional three patients with a similar complication. Allergic manifestations, such as fever or rash, were a feature in most reported cases. In view of this potential complication, renal function should be closely monitored in patients receiving ciprofloxacin therapy, especially if other potentially nephrotoxic drugs are prescribed concomitantly.

(Arch Intern Med. 1990;150:2187-2189)

×